Hail, Midland
- When
- May 29, 1:13 AM CST to 1:18 AM CST
- Where
- Midland County, 5.01 mi SSE of Midland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.929, -102.060
An upper low moved from Colorado into the plains, pushing a trough towards West Texas. A dryline retreated back west across the area bringing in abundant low-level moisture.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper low moved from Colorado into the plains, pushing a trough towards West Texas. A dryline retreated back west across the area bringing in abundant low-level moisture. The area was also under a favorable region of the upper level jet stream for lift. These conditions resulted in thunderstorms that produced hail across the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 28, 11:01 PM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 1201 AM CDT Wed May 29 2019 .DISCUSSION... See 06Z Aviation Discussion below. && .AVIATION... Latest sfc analysis shows the dryline retreating NW on a surge of return flow, w/convective initiation likely over the next few hrs as a strong upper jet moves into the area. For now, convection looks to impact primarily KMAF, which could see MVFR cigs once convection begins. Other terminals should stay VFR for now. Cold front arrives after sunset Wed night. && .PREV DISCUSSION... /issued 642 PM CDT Tue May 28 2019/ AVIATION... VFR conditions are expected at all terminals except KMAF through the period. Gusty W to SW winds this evening will diminish with the loss of daytime heating. Thunderstorms will be possible later tonight into early Wednesday as a strong low level jet and upper wave moves over the area. Main impact will be at KMAF where PROB30 has been introduced for possible convection. Once the wave exits the area, winds will turn more to the W to NW as a front moves into the region but skies will clear with time. PREV DISCUSSION... /issued 221 PM CDT Tue May 28 2019/ DISCUSSION... Upper low over CO today will spin NE across the plains tonight. At the same time a secondary trough working down across CA will swing along the US/Mex border and into the area Wednesday. After it passes another shortwave trough will move off the West Coast keeping the region in SW flow aloft Thursday. A closed low over CA drops south this weekend as the ridge grows over TX. A west wind has brought much drier air to the region with dewpts in the 20s and 30s... as of 18z the dryline located along the eastern edge of the area as sunny skies prevail. A backdoor front will move into the area Wednesday afternoon... have lowered temps mainly north of the Pecos River... can still expect highs along the Rio Grande over 100. Front should reach the higher elevations overnight with much cooler readings down into the 50s Thursday morning. Easterly upslope flow Thursday should result in temperatures about 10 degrees below normal... a little warmer Friday as wind becomes more SE. Near normal highs return by Sunday. Storms are possible tonight and tomorrow as moisture flows back into the area as the dryline retreats and combines with favorable quadrant of the jet. There is a marginal risk for the Permian Basin tonight with a slight risk for eastern counties Wednesday. Will have all the usual concerns of wind... hail... and locally heavy rain with these storms. Not expecting much Wednesday night but will have a chance of storms in the area Thursday into next week. FIRE WEATHER... RHs across the Guadalupe Mountains continue to fall this afternoon, with 12% RH currently at Pine Springs, 15% at the Pinery, and 15% at Queen. RHs are progged to bottom out around 8-11%, and given 20ft winds around 20-30mph and gusty (especially at higher elevations), will maintain the going Red Flag Warning until expiration tonight at 1000PM CDT/900PM MDT. Recovery tonight will be poor across the west, to very good/excellent across the eastern Permian Basin and Lower Trans Pecos. Wednesday will be another dry day west of the dryline, with sub-15% RHs expected roughly along and west of a line from Maljamar to Imperial to Dryden. However, winds will be lighter, thus only near critical conditions are expected across the Guadalupe Mountains, possibly necessitating a Fire Danger Statement for Wednesday afternoon. RHs to the east of the dryline will range from around 30-60% Wednesday afternoon, with the possibility of thunderstorms accompanied by erratic gusty winds and frequent lightning. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 92 64 81 55 / 0 40 70 0 Carlsbad 90 57 89 56 / 0 0 0 0 Dryden 96 73 100 73 / 0 20 10 0 Fort Stockton 93 67 93 59 / 0 30 10 0 Guadalupe Pass 81 57 82 55 / 0 0 0 0 Hobbs 85 56 82 52 / 0 10 20 0 Marfa 86 50 84 49 / 0 10 0 0 Midland Intl Airport 92 65 85 56 / 0 40 50 0 Odessa 91 64 85 58 / 0 40 50 0 Wink 91 61 92 57 / 0 20 20 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 44/24/44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 204 AM CDT Wed May 29 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-300715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 204 AM CDT Wed May 29 2019 /104 AM MDT Wed May 29 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight Thunderstorms will be possible today and tonight. Any storms that do develop will be accompanied by frequent lightning, small hail, gusty winds, and brief, heavy rainfall. There is a slight risk of severe storms, capable of producing large hail, damaging winds, and an isolated tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
Special Weather Statement National Weather Service Midland/Odessa TX 131 AM CDT Wed May 29 2019 TXZ051-052-062-063-290715- Midland TX-Martin TX-Glasscock TX-Howard TX- 131 AM CDT Wed May 29 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK... NORTHEASTERN MIDLAND...SOUTHWESTERN HOWARD AND EASTERN MARTIN COUNTIES UNTIL 215 AM CDT... At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near Greenwood, moving northeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Midland, Big Spring, Greenwood, Stanton, Lomax, Lenorah, Cotton Flat, Big Spring Country Club, Courtney, Big Spring McMahon-Wrinkle Airpark, Knott, Stanton Municipal Aiport, Elbow and Midland Airpark. This includes Interstate 20 between mile markers 135 and 179. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3189 10203 3199 10212 3252 10175 3215 10132 TIME...MOT...LOC 0631Z 227DEG 33KT 3201 10196 44
Special Weather Statement
National Weather Service Midland/Odessa TX
152 AM CDT Wed May 29 2019
TXZ067-068-075-274-290730-
Pecos TX-Crane TX-Reeves County Plains TX-Ward TX-
152 AM CDT Wed May 29 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EASTERN
REEVES...EASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 230 AM
CDT...
At 152 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Grandfalls, or 22 miles south of Monahans, moving
northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monahans, Thorntonville, Grandfalls, Royalty, Roy Hurd Memorial
Airport and Coyanosa.
This includes Interstate 20 between mile markers 77 and 85.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.
&&
LAT...LON 3165 10291 3165 10287 3147 10260 3118 10303
3125 10312
TIME...MOT...LOC 0652Z 218DEG 25KT 3127 10301
44The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 07:15 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823133, 823134.